Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 246, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Oct 4, 2016, 5:41 PM CDT for Clay County, Dickinson County, Ottawa County, Kansas. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 4, 2016, 5:41 PM CDT (22:41 UTC)
- Expired
- Oct 4, 2016, 6:15 PM CDT
- In force
- 34 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Clay County, KS, Dickinson County, KS, Ottawa County, KS
The radar
The Topeka radar (KTWX), 109 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 4, 5:41 PM CDT | TSTM WND GST 50 | 1 W Oak Hill, KS | 40-50MPH WINDS REPORTED BY SHERIFF. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 4, 2:45 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 10.7 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1219 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 292 m²/s²
- 0-3 km storm-relative helicity
- 250 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
142
WUUS53 KTOP 042241
SVRTOP
KSC027-041-143-042315-
/O.NEW.KTOP.SV.W.0246.161004T2241Z-161004T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
541 PM CDT TUE OCT 4 2016
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN CLAY COUNTY IN NORTH CENTRAL KANSAS...
SOUTHEASTERN OTTAWA COUNTY IN NORTH CENTRAL KANSAS...
NORTHWESTERN DICKINSON COUNTY IN CENTRAL KANSAS...
* UNTIL 615 PM CDT
* AT 541 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
WELLS...MOVING NORTHEAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
MINNEAPOLIS...BENNINGTON...WELLS...MANCHESTER...LONGFORD...
OAK HILL AND NILES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR NORTH CENTRAL
AND CENTRAL KANSAS.
LAT...LON 3911 9772 3934 9721 3911 9720 3896 9738
3896 9773
TIME...MOT...LOC 2241Z 237DEG 30KT 3909 9756
HAIL...1.25IN
WIND...60MPH
$$
272 follow-up statements
241
WWUS53 KTOP 042302
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
602 PM CDT TUE OCT 4 2016
KSC027-041-143-042315-
/O.CON.KTOP.SV.W.0246.000000T0000Z-161004T2315Z/
CLAY-OTTAWA-DICKINSON-
602 PM CDT TUE OCT 4 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR SOUTHWESTERN CLAY...SOUTHEASTERN OTTAWA AND NORTHWESTERN
DICKINSON COUNTIES...
AT 558 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LONGFORD...
MOVING NORTHEAST AT 35 MPH. A SECOND SEVERE STORM LOCATED 4 MILES
SOUTH OF BENNINGTON HAS MOVED INTO THE WARNED AREA.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
MINNEAPOLIS...BENNINGTON...WELLS...MANCHESTER...LONGFORD...
OAK HILL AND NILES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR NORTH CENTRAL
AND CENTRAL KANSAS.
LAT...LON 3911 9772 3934 9721 3911 9720 3896 9738
3896 9773
TIME...MOT...LOC 2258Z 237DEG 30KT 3917 9741
HAIL...1.25IN
WIND...60MPH
$$
27980
WWUS53 KTOP 042315
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
615 PM CDT TUE OCT 4 2016
KSC027-041-143-042324-
/O.EXP.KTOP.SV.W.0246.000000T0000Z-161004T2315Z/
CLAY-OTTAWA-DICKINSON-
615 PM CDT TUE OCT 4 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CLAY...
SOUTHEASTERN OTTAWA AND NORTHWESTERN DICKINSON COUNTIES WILL EXPIRE
AT 615 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. A SEVERE
THUNDERSTORM WARNING STILL REMAINS IN EFFECT FOR PORTIONS OF CLAY
COUNTY.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR NORTH CENTRAL
AND CENTRAL KANSAS.
LAT...LON 3911 9772 3934 9721 3911 9720 3896 9738
3896 9773
TIME...MOT...LOC 2313Z 237DEG 30KT 3917 9741
$$
27What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 4, 1:46 PM CDT, 3 hours 55 minutes earlier.
Area forecast discussion, Oct 4, 1:46 PM CDT, 3 hours 55 minutes before
AREA FORECAST DISCUSSION National Weather Service Topeka KS 146 PM CDT TUE OCT 4 2016 .SHORT TERM...(This evening through Wednesday) Issued at 145 PM CDT Tue Oct 4 2016 Isentropic lift continues across portions of eastern KS, which has supported scattered showers and a few storms. This lift may persist in eastern KS through the afternoon hours. The cold front is currently moving through central KS and will be the focus for storm development around 2 to 3 pm. Ml cape should be on the order of 1500 to 2000 j/kg ahead of the front. There is an expansive cloud shield currently over the area therefore some clearing will be necessary to increase the instability and weaken the cap. The deep layer shear is expected to be between 40 to 50 kt. Hodographs show slight curvature in the lowest levels with the directional shear. A majority of the models have 0-1 km SRH at least 100 m2/s2. Discrete supercells will be possible after initialization and a few hours afterwards. Expect large hail, damaging wind, and tornadoes will be threats through about 7-9 pm. The best locations for these threats will be along and east of highway 81 and west of a line from Hiawatha to Emporia. These discrete storms may try to merge or become bowing segments into the early evening. The 0-3 km shear vector around 30 kt will be orientated out of the southwest. Any bowing segment that becomes perpendicular to this vector could be capable of producing mesovorticies and severe wind gusts. Storm motion are forecasted to be about 40 kt so there may be quick evolution across eastern KS. Eastern KS is where the storms should form into a line at which the wind threat will continue through roughly 9 to 12 pm. The main concern will be the decrease in instability in far eastern KS and how elevated the storms become during that time frame. Brief periods of heavy rainfall will be possible and the area of concern will be Ottawa through Republic counties where over 2 inches of rain fell this morning. Otherwise widespread flooding is not expected at this time. Localized areas of 2 to 3 inches can not be ruled out if any cells can manage to train. .LONG TERM...(Wednesday night through Tuesday) Issued at 145 PM CDT Tue Oct 4 2016 By Wednesday evening the surface low will be located in south central Kansas. Southerly flow will keep dewpoints in the lower to mid 60 range, especially in portions of east central Kansas. Late evening into overnight a southwest to northeast oriented LLJ is forecast to increase over eastern Kansas and veer through the night. Scattered thunderstorms will be possible overnight as isentropic ascent increases over east central Kansas. A stout cap has been persistent in models over the past couple days which may inhibit surface based storms if it does not weaken enough Wednesday night. CAPE of 1000-1500 J/kg and strong effective shear of over 40 knots would indicate severe storms would be possible with any development with hail being the main threat overnight into the early morning hours. By Thursday morning the main trough axis will be just west of the Rockies, shifting eastward through the afternoon. Portions of northeast Kansas will be in the warm sector Thursday afternoon ahead of the surface front. Parameters will be favorable for severe weather including shear up to 40 knots over the area. For now, it looks like the main threats will be hail, transisitioning into a wind threat with any quickly moving storms as the front moves through the area in the afternoon, exiting by mid-evening. Lingering precipitation behind the front should exit the area Friday. Temperatures will be at their warmest on Thursday before the frontal passage. Expect a significant cool down Friday with highs only reaching into the lower and mid 60s. Lows on Saturday morning will also be much more brisk than of late, in the upper 30s and lower 40s. From here, another slight warm up expected through the end of the period getting back into the middle 70s by Tuesday. Weekend looks to remain dry as high pressure sits over the central US, with slight chance POPs returning Sunday night to the end of the period. With models not in very good agreement after the weekend, confidence in these chances is low at this time. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1205 PM CDT Tue Oct 4 2016 TAF period consists of 2 concerns: thunderstorms and ground fog. T-Storms are expected to develop this afternoon and impact MHK between 21Z-02Z and the Topeka terminals between 23Z-04Z. Winds may become gusty at 35+ mph along with brief vsby reduction due to heavy rainfall. Ground fog then becomes a concern after 09Z through 13Z as LIFR vsby is expected at all terminals, possibly VLIFR. && .TOP Watches/Warnings/Advisories... NONE. && SHORT TERM...Sanders LONG TERM...Heller AVIATION...Baerg
Hazardous weather outlook, Oct 4, 2:10 PM CDT, 3 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 210 PM CDT TUE OCT 4 2016 KSZ008>012-020>024-026-034>040-054>056-058-059-051915- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 210 PM CDT TUE OCT 4 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. SEVERE STORMS ARE POSSIBLE THIS AFTERNOON AND EVENING ACROSS THE ENTIRE OUTLOOK AREA. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN HAZARDS. TORNADOES WILL ALSO BE POSSIBLE, ALONG WITH LOCALLY HEAVY RAINFALL. THE MOST LIKELY AREA FOR SEVERE WEATHER WILL BE ALONG AND EAST OF HIGHWAY 81 AND WEST OF A LINE FROM HIAWATHA TO EMPORIA MAINLY BETWEEN 3 AND 7 PM. FARTHER EAST THERE IS A SLIGHT RISK FOR DAMAGING WIND GUSTS THROUGH THE LATE EVENING HOURS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE IS A CHANCE FOR THUNDERSTORMS WEDNESDAY NIGHT, AND THERE IS THE POTENTIAL FOR A FEW OF THESE STORMS TO BE STRONG TO SEVERE WITH HAIL BEING THE MAIN HAZARD. STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ONCE AGAIN THURSDAY AFTERNOON AND EARLY EVENING, WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY CONCERNS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/TOP/SITREP
In the hours before
Local storm report, Oct 4, 4:44 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
444 PM CDT TUE OCT 4 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM HAIL 2 WNW LINN 39.69N 97.11W
10/04/2016 E1.00 INCH WASHINGTON KS TRAINED SPOTTER
HAIL LASTED FOR 2 MINUTES.
&&
NWS TOPEKA KS
IRIS SYSTEMLocal storm report, Oct 4, 5:02 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
502 PM CDT TUE OCT 4 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 PM HAIL 9 NW RANDOLPH 39.52N 96.87W
10/04/2016 E1.50 INCH RILEY KS PUBLIC
WALNUT SIZE HAILSTONES WERE THE LARGEST.
&&
NWS TOPEKA KS
IRIS SYSTEMLocal storm report, Oct 4, 5:13 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
513 PM CDT TUE OCT 4 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0512 PM HAIL WATERVILLE 39.69N 96.75W
10/04/2016 E1.00 INCH MARSHALL KS TRAINED SPOTTER
.
&&
BBLocal storm report, Oct 4, 5:29 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
529 PM CDT TUE OCT 04 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0526 PM HAIL 6 N WELLS 39.22N 97.55W
10/04/2016 E1.75 INCH OTTAWA KS TRAINED SPOTTER
A FEW GOLF BALL SIZE STONES MIXED WITH DIME SIZE STONES.
&&
BDRAKELocal storm report, Oct 4, 5:31 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
531 PM CDT TUE OCT 4 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND GST 4 NNE WELLS 39.19N 97.51W
10/04/2016 E75 MPH OTTAWA KS STORM CHASER
VIA SEVERE STUDIOS LIVE FEED FROM AN
ANEMOMETER.
&&
JPLocal storm report, Oct 4, 5:37 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
537 PM CDT TUE OCT 4 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM HAIL 4 W OAK HILL 39.25N 97.42W
10/04/2016 E1.75 INCH OTTAWA KS STORM CHASER
.
&&
JPThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 4, 8:44 AM CDT | Special Weather Statement | TOP | Dickinson | 31 min |
| Oct 4, 9:28 AM CDT | Special Weather Statement | TOP | Riley | 32 min |
| Oct 4, 3:30 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Geary, Riley | 45 min |
| Oct 4, 4:06 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Washington | 39 min |
| Oct 4, 4:26 PM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 49 min |
| Oct 4, 4:32 PM CDT | Severe Thunderstorm Warning | TOP | Washington | 43 min |
| Oct 4, 4:48 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Riley, Washington | 27 min |
| Oct 4, 4:54 PM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 51 min |
| Oct 4, 5:09 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Washington | 22 min |
| Oct 4, 5:23 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Ottawa | 52 min |
| Oct 4, 5:48 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Riley, Washington | 42 min |
| Oct 4, 5:51 PM CDT | Areal Flood Advisory | TOP | Clay, Cloud, Ottawa | 3 hr |
| Oct 4, 6:25 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Ottawa | 35 min |
| Oct 4, 6:28 PM CDT | Tornado Warning | TOP | Clay, Riley, Washington | 21 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.